Kansas, 2012

Tornadoes and Hail in Kansas, May 30, 2012

May 30, 2012 · NWS DDC · 48 events in 16 counties and zones

A weak surface boundary provided enough forcing to help produce thunderstorms in a very unstable atmosphere during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak surface boundary provided enough forcing to help produce thunderstorms in a very unstable atmosphere during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 30, 1:58 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 30, 1:58 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
258 PM CDT WED MAY 30 2012

...UPDATED FOR LONG TERM DISCUSSION...

.SYNOPSIS...
ISSUED AT 120 PM CDT WED MAY 30 2012

AS OF 17Z...AN AXIS OF 62-64F DEWPOINTS WERE OBSERVED ACROSS THE
EASTERN TEXAS PANHANDLE AND ADJACENT EXTREME WESTERN OKLAHOMA ALONG
AND WEST OF THE REMNANT OUTFLOW BOUNDARY FROM LAST NIGHTS OKLAHOMA
THUNDERSTORM COMPLEX.  TEMPERATURES WERE WARMING INTO THE LOWER 80S
ACROSS MUCH OF SOUTHWEST KANSAS ON A SOUTHEAST WIND...ALLOWING
SURFACE-BASED CAPE VALUES TO EXCEED 2000 J/KG ALONG THE MOISTURE
AXIS.  VISIBLE SATELLITE SHOWED A FAIRLY LARGE AREA OF STRATOCUMULUS
CLOUDS WITHIN THE MOISTURE AXIS ACROSS MUCH OF SOUTHWEST KANSAS.  A
LOOK OUT THE WINDOW HERE AT THE WEATHER OFFICE CONFIRMED FAIRLY FLAT
LOOKING CUMULUS AS OF 1755 UTC. A WEAK BUT IMPORTANT SURFACE
BOUNDARY WAS OBSERVED FROM JUST SOUTH OF RUSSELL, KS
WEST-NORTHWESTWARD TO NEAR GOVE, KS.  TEMPERATURES NORTH OF THIS
BOUNDARY WERE STILL HANGING IN THE LOWER 70S...WITH TEMPERATURES
RISING INTO THE LOWER 80S SOUTH OF THE BOUNDARY ACROSS MUCH OF
SOUTHWEST KANSAS.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 120 PM CDT WED MAY 30 2012

THE HRRR AND RAP MODELS HAVE SHOWN A PERSISTENT CONVECTIVE
INITIATION SIGNAL ACROSS WEST CENTRAL OR SOUTHWEST KANSAS...ROUGHLY
IN AN AREA BOUNDED BY KALVESTA-GOVE-NESS CITY-KALVESTA...BY 20 TO
21Z.  THIS WOULD SEEM TO MATCH THE LOCATION OF WHERE THE BOUNDARY
IS...ALTHOUGH IS A BIT FARTHER SOUTH.  IT WOULD SEEM THE BEST AREA
FOR CONVECTIVE INITIATION WOULD BE JUST NORTH OF WHERE THE LATEST
HRRR RUNS HAVE IT...BUT EITHER WAY CONVECTIVE INITIATION SHOULD
OCCUR BY NO LATER THAN 22Z NORTH OF HIGHWAY 50 AND ALONG/SOUTH OF
INTERSTATE 70 IN SOUTHWEST/WEST-CENTRAL KANSAS.  THE EARLY STAGE OF
CONVECTIVE MODE SHOULD BE SUPERCELLULAR WITH SURFACE-BASED CAPE
CONTINUING TO INCREASE ABOVE 3000 J/KG AND A SUBSTANTIAL AMOUNT OF
DEEP LAYER SHEAR TO SUPPORT VIGOROUS SUPERCELL THUNDERSTORMS.
SUPERCELL STORM MOTION WILL BE SOUTHEAST AT AROUND 20 TO 25 KNOTS
(NON SUPERCELL STORM MOTION BEING MORE EASTERLY).  THE STORM
PREDICTION CENTER (SPC) PROBABILISTIC HAIL AND WIND ARE VERY HIGH
ACROSS MUCH OF THE DDC FORECAST AREA...INCLUDING ALL POINTS SOUTH OF
HIGHWAY 4 AND EAST OF HIGHWAY 83.  THE SPC PROBABILISTIC SEVERE
WEATHER THREATS LOOK PRETTY GOOD AND AGREE ON JUST ABOUT ALL
ACCOUNTS.  THE ONLY THING I QUESTION IS THE TORNADO POTENTIAL...AS
CONVECTIVE MODE AFTER A FEW HOURS MAY TRANSITION MORE TO A
QUASI-LINEAR SIGNIFICANT SEVERE EPISODE (DAMAGING TO DESTRUCTIVE
WIND POTENTIAL 80+ MPH).  THIS MAY NOT OCCUR UNTIL LATER THIS
EVENING AS THE SEVERE WEATHER EVENT SHIFTS INTO OKLAHOMA.  IF THE
SUPERCELL PHASE CAN LAST SEVERAL HOURS THEN THE TORNADO POTENTIAL
WILL DEFINITELY BE ENHANCED...AND FOR THAT REASON THE 10 PERCENT
TORNADO POTENTIAL (PROB OF A TORNADO WITHIN 25 MILES OF A POINT)
DOES LOOK JUSTIFIED FOR AREAS GENERALLY SOUTHEAST OF A LIBERAL TO
JETMORE TO LARNED LINE.  DURING THE EVENING HOURS...THE SEVERE
WEATHER THREAT WILL DIMINISH FROM NORTH TO SOUTH AS THE MAIN AREA
SHIFTS INTO NORTHERN OKLAHOMA...HOWEVER WILL MAINTAIN SOME 20-50
POPS IN THE SOUTHEAST HALF OF THE FORECAST AREA THROUGH THE 06-09Z
TIME FRAME AS ADDITIONAL STORMS MAY DEVELOP IN THE WAKE OF THE
PRIMARY ROUND.  ANYTHING DEVELOPING AFTER THE PRIMARY ROUND WILL
HAVE MUCH LESS INSTABILITY TO WORK WITH AND THE SEVERE WEATHER
THREAT SHOULD BE RATHER LOW.

THE REST OF THE FORECAST FOR LATE TONIGHT AND TOMORROW WAS
ESSENTIALLY UNCHANGED AS SUBSIDENCE AND DRIER AIR MOVES IN ON
NORTHEAST WINDS.  TEMPERATURES WILL STRUGGLE TO ESCAPE THE LOWER 70S
OVER MUCH OF SOUTHWEST KANSAS ON THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 256 PM CDT WED MAY 30 2012

AFTER THE SHORTWAVE TROUGH MENTIONED IN THE SHORT TERM DISCUSSION
PASSES TO THE EAST, SURFACE HIGH PRESSURE WILL BUILD INTO WESTERN
KANSAS THURSDAY AND THURSDAY NIGHT. THURSDAY WILL BE COOLER BEHIND
THE FRONT WITH HIGHS IN THE 70S. THURSDAY NIGHT'S LOWS WILL BE FAIRLY
CHILLY IN THE 40S AS SKIES REMAIN PARTLY CLOUDY WITH FAIRLY LIGHT
SOUTHERLY WINDS. HOWEVER, IF THERE ARE MORE CLOUDS THAN CLEAR AREAS,
THEN UPPER 40S WOULD BE MORE LIKELY THAN LOWER OR MID 40S. THERE IS
A VERY SLIGHT CHANCE OF ELEVATED SHOWERS DEVELOPING TOWARD THURSDAY
MORNING AS WARM ADVECTION BEGINS IN THE ABSENCE OF SIGNIFICANT
MID-LEVEL CAPPING.

WEAK UPPER-LEVEL RIDGING IS PROGGED BY ALL THE MODELS TO DEVELOP
ACROSS THE ROCKIES BY FRIDAY AND SATURDAY AND PERSIST INTO SUNDAY,
WITH NORTHWEST TO WEST-NORTHWESTERLY MID TO HIGH-LEVEL FLOW ACROSS
THE ROCKIES. THERE WILL BE A SLIGHT MID-LEVEL DOWNSLOPE COMPONENT
ACROSS THE ROCKIES, WHICH WILL TEND TO SUPPORT SOUTHERLY WINDS AND
MOISTURE TRANSPORT INTO KANSAS. GIVEN THAT MID-LEVEL CAPPING TENDS
TO BE WEAK IN THESE REGIMES, NOCTURNAL STORM CLUSTERS COULD DEVELOP
SOMEWHERE ACROSS THE CENTRAL PLAINS IN THE MID-LEVEL BAROCLINIC
ZONE, POSSIBLY AS EARLY AS THURSDAY NIGHT(AS ALREADY MENTIONED), BUT
MORE LIKELY BY FRIDAY NIGHT. THE WARMEST TEMPERATURES FRIDAY AND
SATURDAY WILL BE IN FAR SOUTHWEST KANSAS CLOSER TO THE LEE TROUGH
WHERE HIGHS COULD REACH INTO THE UPPER 80S TO LOWER 90S, WHILE
SLIGHTLY COOLER TEMPERATURES CAN BE EXPECTED FURTHER EAST. THE MID
TO UPPER-LEVEL FLOW WILL BECOME MORE ZONAL BY SUNDAY, ALLOWING FOR
SOME LOWERING OF SURFACE PRESSURES AND WARM ADVECTION IN THE LEE OF
THE ROCKIES ALONG WITH WARMING TEMPERATURES IN THE LOWER TROPOSPHERE
ACROSS THE CENTRAL PLAINS. HIGHS COULD REACH TO BETWEEN 95 AND 100F.

A DEEP UPPER-LEVEL TROUGH WILL AMPLIFY OFF OF THE WEST COAST BY
MONDAY, WITH UPPER-LEVEL RIDGING ACROSS THE PLAINS. MONDAY SHOULD BE
FAIRLY DRY WITH HIGH AFTERNOON TEMPERATURES IN THE LOWER TO MID 90S.
ISOLATED EVENING THUNDERSTORMS CANNOT BE RULED OUT AS THE MODELS ARE
DEPICTING A WEAK SURFACE BOUNDARY CLOSE BY. THERE IS SOME
UNCERTAINTY WITH REGARDS TO THE EVOLUTION OF THE LARGE SCALE PATTERN
BY TUESDAY AND WEDNESDAY OF NEXT WEEK AND THEREAFTER. THE ECMWF AND
GEM PROGRESS THE UPPER-LEVEL TROUGH INTO CALIFORNIA/NEVADA AREA BY
WEDNESDAY WHILE THE GFS PROGRESSES THE TROUGH INTO THE NORTHERN
ROCKIES AND WESTERN CANADA. BUT ALL THREE OF THESE MODELS MAINTAIN
UPPER-LEVEL RIDGING ACROSS THE PLAINS THROUGH WEDNESDAY. HOWEVER,
THE GFS AND ECMWF SHOW PRECIPITATION IN THE MIDDLE OF THE RIDGE AXIS
EACH DAY, POSSIBLY AS A RESULT OF DAYTIME HEATING AND WEAK CAPPING.
ALSO, THE ECMWF HINTS AT A PLUME OF MID-LEVEL MOISTURE PROGRESSING
FROM THE TROPICS INTO WESTERN KANSAS, AND THIS COULD ALSO RESULT IN
PRECIPITATION EVEN IN THE UPPER-LEVEL RIDGE AXIS. DESPITE THE
UPPER-LEVEL RIDGING, AFTERNOON TEMPERATURES COULD BE HELD DOWN INTO
THE UPPER 80S TO LOWER 90S TUESDAY BY CLOUDS AND PRECIPITATION IF
THIS MOIST SCENARIO ACTUALLY PANS OUT. SEVERE WEATHER CHANCES LOOK
MINIMAL DUE TO THE WEAK WINDS THROUGHOUT THE TROPOSPHERE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1236 PM CDT WED MAY 30 2012

STRONG TO SEVERE THUNDERSTORMS WILL AFFECT SOUTHWEST KANSAS LATE
THIS AFTERNOON INTO THE EVENING HOURS.  THE GREATEST IMPACTS WILL BE
FROM ROUGHLY 22Z TO 03Z TIME FRAME.  THE TAFS AT GCK AND HYS WILL
REFLECT VICINITY THUNDER BUT WILL GO WITH VICINITY THUNDER AND A
TEMPO PREVAILING THUNDER AT DDC AS THE PROBABILITY OF IMPACT AT DDC
APPEARS TO BE HIGHER BASED ON NUMEROUS HIGH RESOLUTION SIMULATED
REFLECTIVITY RUNS AND OBSERVATIONS OF TEMPERATURE/DEWPOINT/WIND AT
THE SURFACE FITTING THE SHORT-TERM MODEL RUNS.  LATER TONIGHT AS THE
MAIN COMPLEX OF SEVERE WEATHER SHIFTS OUT OF THE AREA...ISOLATED TO
WIDELY SCATTERED SHOWERS/THUNDERSTORMS MAY IMPACT SOUTHWEST KANSAS
THROUGH THE NIGHT...BUT THIS IS A LOW PROBABILITY AND WILL NOT
INCLUDE IN THE TAFS.  SCATTERED TO BROKEN 2000-3000 FOOT STRATUS
WILL LIKELY PERSIST THROUGH THE NIGHT WITH NORTH-NORTHEAST WINDS
INCREASING 15 TO 20 KNOTS (HIGHER GUSTS AT TIMES).

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  72  47  83 /  80  10  10  20
GCK  52  72  47  84 /  60  10  10  20
EHA  54  76  50  89 /  30  10  10  10
LBL  53  75  49  87 /  50  10  10  10
HYS  52  69  46  78 /  70  10  20  20
P28  59  72  48  78 /  90  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...UMSCHEID
SHORT TERM...UMSCHEID
LONG TERM...FINCH
AVIATION...UMSCHEID
Hazardous weather outlook, May 30, 3:34 AM CST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
434 AM CDT WED MAY 30 2012

KSZ030-031-043>046-061>066-074>081-084>090-310945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
434 AM CDT WED MAY 30 2012 /334 AM MDT WED MAY 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AFTER 9 AM CDT THIS
MORNING, BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER BY
THIS AFTERNOON, THUNDERSTORM CHANCES BECOME LIKELY EAST OF HIGHWAY
283. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL UP TO THE SIZE OF
TENNIS BALLS, WIND GUSTS UP TO 80 MPH, WITH A SLIGHT RISK OF A
TORNADO NEAR THE OKLAHOMA BORDER AND EAST OF ASHLAND. THERE IS A
CONTINUED CHANCE FOR THUNDERSTORMS TONIGHT, BUT SMALL HAIL AND
WIND GUSTS TO 50 MPH ARE THE MAIN RISKS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR THE PERIOD FRIDAY THROUGH TUESDAY, THERE IS A SLIGHT CHANCE
FOR STRONG STORMS WITH HAIL UP TO GOLF BALLS EACH AFTERNOON AND
EVENING. ANY SEVERE STORM THAT MIGHT DEVELOP IS ONLY EXPECTED TO
BE ISOLATED IN NATURE, WITH WIDESPREAD STRONG TO SEVERE STORMS NOT
LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 4 PM CDT THIS AFTERNOON AND INTO THE
EVENING, SOUTHEAST OF A LARNED TO MEADE LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Special weather statement, May 30, 2:43 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CDT WED MAY 30 2012

KSZ031-302145-
ELLIS-
343 PM CDT WED MAY 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR ELLIS...MOVING EAST AT 15
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

RESIDENTS IN ELLIS COUNTY...INCLUDING THE CITIES OF ELLIS...
YOCEMENTO...HAYS AND CATHARINE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3910 9929 3911 9906 3883 9905 3870 9957
      3911 9957
TIME...MOT...LOC 2043Z 254DEG 12KT 3888 9952

SUGDEN

The radar

The Dodge City radar (KDDC), 125 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

35 hail, 11 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Ellis

When
May 30, 3:00 PM CST
Where
Ellis County, 3.5 mi SW of Hays Philip Ranch Ar
Measured
2 in hail
Reported by
Public
Coordinates
38.740, -99.260

Hail, Ellis

When
May 30, 3:18 PM CST
Where
Ellis County, 3.02 mi WSW of Hays
Measured
2 in hail
Reported by
Public
Coordinates
38.850, -99.370

Hail, Ellis

When
May 30, 3:20 PM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
1.5 in hail
Reported by
Public
Coordinates
38.880, -99.320

Hail, Ellis

When
May 30, 3:28 PM CST
Where
Ellis County, 1.28 mi WNW of Hays
Measured
1.75 in hail
Reported by
Public
Coordinates
38.880, -99.340

Hail, Ness

When
May 30, 3:37 PM CST
Where
Ness County, 3.85 mi ESE of Bazine
Measured
1 in hail
Reported by
Public
Coordinates
38.420, -99.620

Hail, Ellis

When
May 30, 3:39 PM CST
Where
Ellis County, 5.12 mi ENE of Pfeifer
Measured
1.75 in hail
Reported by
Public
Coordinates
38.740, -99.090

Hail, Ellis

When
May 30, 3:42 PM CST
Where
Ellis County, 5.12 mi NE of Pfeifer
Measured
2.5 in hail
Reported by
Public
Coordinates
38.750, -99.100

Hail, Ellis

When
May 30, 3:44 PM CST
Where
Ellis County, 5.12 mi NE of Pfeifer
Measured
1.75 in hail
Reported by
Public
Coordinates
38.750, -99.100

Hail, Ness

When
May 30, 3:59 PM CST
Where
Ness County, 7.24 mi SSW of Laird
Measured
1 in hail
Reported by
Public
Coordinates
38.350, -100.090

Hail, Rush

When
May 30, 4:00 PM CST
Where
Rush County, 3.51 mi SE of Alexander
Measured
1 in hail
Reported by
Public
Coordinates
38.430, -99.510

Hail, Ellis

When
May 30, 4:12 PM CST
Where
Ellis County, 5.43 mi E of Hays Philip Ranch Ar
Measured
1.5 in hail
Reported by
Public
Coordinates
38.770, -99.120

Hail, Rush

When
May 30, 4:12 PM CST
Where
Rush County, 0.69 mi S of Alexander
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.460, -99.550

Hail, Rush

When
May 30, 4:24 PM CST
Where
Rush County, 1.08 mi E of Alexander
Measured
2.5 in hail
Reported by
Public
Coordinates
38.470, -99.530

Hail, Rush

When
May 30, 4:24 PM CST
Where
Rush County, Alexander
Measured
2 in hail
Reported by
Public
Coordinates
38.470, -99.550

Hail, Ellis

When
May 30, 4:46 PM CST
Where
Ellis County, 0.88 mi SW of Schoenchen
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
38.710, -99.330

Hail, Ellis

When
May 30, 4:55 PM CST
Where
Ellis County, 3.5 mi SW of Hays Philip Ranch Ar
Measured
1.75 in hail
Reported by
Public
Coordinates
38.740, -99.260

Hail, Ness

When
May 30, 4:57 PM CST
Where
Ness County, 8.36 mi S of Laird
Measured
1.75 in hail
Reported by
Public
Coordinates
38.330, -100.030

Hail, Ness

When
May 30, 5:03 PM CST
Where
Ness County, 11.38 mi SSW of Ness City
Measured
2 in hail
Reported by
Public
Coordinates
38.290, -99.950

Hail, Scott

When
May 30, 5:15 PM CST
Where
Scott County, 6.31 mi N of Modoc
Measured
1.25 in hail
Reported by
Public
Coordinates
38.570, -101.060

Hail, Scott

When
May 30, 5:27 PM CST
Where
Scott County, 1.38 mi S of Scott State Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.660, -100.920

Hail, Hodgeman

When
May 30, 5:38 PM CST
Where
Hodgeman County, 9.05 mi N of Jetmore
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.210, -99.920

Hail, Rush

When
May 30, 5:41 PM CST
Where
Rush County, 0.69 mi S of Alexander
Measured
2.5 in hail
Reported by
Public
Coordinates
38.460, -99.550

Hail, Trego

When
May 30, 5:41 PM CST
Where
Trego County, 6.48 mi SE of Cedar Bluff Res
Measured
0.88 in hail
Reported by
Public
Coordinates
38.710, -99.720

There was also 1.50 of rainfall with the storm.

Hail, Hodgeman

When
May 30, 5:47 PM CST
Where
Hodgeman County, 8.36 mi N of Jetmore
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.200, -99.920

Hail, Rush

When
May 30, 5:50 PM CST
Where
Rush County, 5.27 mi SW of Nekoma
Measured
1 in hail
Reported by
Public
Coordinates
38.410, -99.490

Hail, Kearny

When
May 30, 6:15 PM CST
Where
Kearny County, 8.91 mi NNW of Lake Mc Kinney
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.100, -101.260

Hail, Finney

When
May 30, 6:20 PM CST
Where
Finney County, 2.8 mi WNW of Tennis
Measured
0.88 in hail
Reported by
Public
Coordinates
38.180, -100.970

Hail, Hodgeman

When
May 30, 6:22 PM CST
Where
Hodgeman County, 11.07 mi N of Jetmore
Measured
1 in hail
Reported by
Public
Coordinates
38.240, -99.890

Thunderstorm Wind, Hodgeman

When
May 30, 6:22 PM CST
Where
Hodgeman County, 11.07 mi N of Jetmore
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.240, -99.890

Winds were estimated to be 70 MPH.

Tornado, Hodgeman

When
May 30, 6:25 PM CST to 6:27 PM CST
Where
Hodgeman County, 8 mi NE of Jetmore to 4.69 mi NW of Hanston
Rating
EF0
Path length
0.35 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
38.162, -99.796

A brief tornado occurred but did not cause any damage as it moved southeast.

Hail, Rush

When
May 30, 6:25 PM CST
Where
Rush County, 5.55 mi S of Nekoma
Measured
1.75 in hail
Reported by
Public
Coordinates
38.390, -99.440

Hail, Kearny

When
May 30, 6:30 PM CST
Where
Kearny County, 8.91 mi NNW of Lake Mc Kinney
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.100, -101.260

Tornado, Hodgeman

When
May 30, 6:35 PM CST to 6:37 PM CST
Where
Hodgeman County, 2.08 mi NNW of Jetmore Muni Arpt to 1.91 mi NNW of Jetmore Muni Arpt
Rating
EF0
Path length
0.17 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
38.008, -99.895

A second brief tornado was observed but it did not cause any damage.

Thunderstorm Wind, Hodgeman

When
May 30, 6:35 PM CST
Where
Hodgeman County, 0.54 mi E of Jetmore
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.080, -99.890

Power lines and trees were blown down and there was roof damage.

Thunderstorm Wind, Hodgeman

When
May 30, 6:35 PM CST
Where
Hodgeman County, 0.54 mi E of Hanston
Measured
87 kt (100 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.120, -99.710

Widespread tree and power pole damage was reported in Hanston. There were also outbuildings damaged. The damage extended well south of Hanston. There were 106 power poles down in approximately a 10 mile radius south & west of Hanston. There were 6 of the bigger H poles that were also blown down. Various other wind damage reports in the county included water tanks that were missing, a windmill (smaller private, not big commercial) that was damaged, and a shed that was damaged.

Hail, Hodgeman

When
May 30, 6:37 PM CST
Where
Hodgeman County, 4.4 mi NW of Hanston
Measured
1 in hail
Reported by
Public
Coordinates
38.170, -99.770

Thunderstorm Wind, Edwards

When
May 30, 6:59 PM CST
Where
Edwards County, 2.64 mi NE of Kinsley Muni Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.950, -99.370

Winds were estimated to be 60 to 70 MPH.

Hail, Ford

When
May 30, 7:00 PM CST
Where
Ford County, 6.59 mi NNW of Dodge City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.840, -100.060

Thunderstorm Wind, Ford

When
May 30, 7:00 PM CST
Where
Ford County, 2.81 mi ENE of Bellefont
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.880, -99.600

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Ford

When
May 30, 7:00 PM CST
Where
Ford County, 2.07 mi S of Bellefont
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.840, -99.650

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Ford

When
May 30, 7:13 PM CST
Where
Ford County, 6.36 mi ENE of Ford
Measured
64 kt (74 mph) measured gust
Reported by
Storm Chaser
Coordinates
37.660, -99.640

Hail, Gray

When
May 30, 7:24 PM CST
Where
Gray County, 0.55 mi E of Haggard
Measured
1 in hail
Reported by
Public
Coordinates
37.620, -100.290

Thunderstorm Wind, Pratt

When
May 30, 7:30 PM CST
Where
Pratt County, 4.07 mi ENE of Cullison
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.650, -98.830

There were five power poles blown down by wind estimated to be at least 70 MPH.

Thunderstorm Wind, Comanche

When
May 30, 7:51 PM CST
Where
Comanche County, Coldwater Stark Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.270, -99.320

Winds were estimated to be 70 MPH.

Hail, Clark

When
May 30, 8:01 PM CST
Where
Clark County, 9.39 mi NW of Englewood
Measured
1 in hail
Reported by
Public
Coordinates
37.140, -100.080

Thunderstorm Wind, Barber

When
May 30, 8:11 PM CST
Where
Barber County, 1.3 mi ESE of Elm Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.420, -98.660

Winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Barber

When
May 30, 8:35 PM CST
Where
Barber County, 7.46 mi WNW of Hardtner
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.050, -98.780

Three inch diameter tree limbs were blown down and wind driven hail broke out a window on a pickup topper. The size of the hail was unknown.

Hail, Meade

When
May 30, 10:55 PM CST
Where
Meade County, 7.78 mi SSW of Plains
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.160, -100.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyThe tornado archive for Kansas, 2012Warnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392078, 392079, 392080, 392081, 392084, 392083, 392086, 392085, 392093, 392088, 392094, 392095, 392096, 392098, 392099, 392100, 392105, 392102, 392103, 392104, 392106, 392111, 392113, 392107, 392108, 392114, 392109, 392058, 392059, 392061, 392110, 392112, 392063, 392116, 392132, 392115, 392127, 392117, 392119, 392134, and more.